Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 5, NWS Tulsa, OK

April 10, 1994Osage County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Apr 10, 1994, 3:33 PM CDT for Osage County, Oklahoma. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
Apr 10, 1994, 3:33 PM CDT (20:33 UTC)
Expired
Apr 10, 1994, 4:00 PM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 102035
TORTUL
OKC113-102100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
333 PM CDT SUN APR 10 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...SOUTHEASTERN OSAGE COUNTY
 
AT 333 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING
TORNADO 5 MILES EAST SOUTHEAST OF HOMINY. MOVEMENT WAS NORTHEAST AT 45
MPH. THE TOWN OF AVANT IS IN THE PATH OF THIS DEVELOPING TORNADO.
RESIDENTS IN AVANT SHOULD TAKE COVER IMMEDIATELY.
 
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TUNTED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Apr 10, 10:10 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 10, 10:10 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1000 AM CDT SUN APR 10 1994

LOTS OF MOISTURE STILL OVR THE AREA...DRY AIR HAS MOVED BACK INTO
FAR W TX...AS MOISTURE AXIS HAS PUSHED TO A DFW-FSI LINE.  FRONT
REMAINS STALLED ACROSS NORTHERN OK FROM AN AMA LOW TO NEAR END TO
THE AR-MO STATE BORDER.  WIND FIELD BEHIND THE FRONT WL NOT GIVE A
PUSH TO THE FRONT SO CAN NOT SEE THAT IT WL MOVE MUCH DURING THE
DAY.

94E HAS FA AREA HIGHLIGHTED AND LKS AS IF SIGNIFICANT RAINFALL
COULD TAKE PLACE ACROSS FA TONIGHT...SO WL LK AT ISSUING FFA...BUT
MAY HOLD OFF UNTIL LTR TO PIN DOWN THE AREA.

AS 4 UPDATE... LKD AT 700 TEMPS AND APRS THAT SE WL HAV GOOD CAP
UNTL TONtIGHT...AND LWR POPS THERE ALREADY REFLECT THIS.  ALSO
EXPECT SKIES TO REMAIN CLDY AND SO TEMPS LK PRTY GOOD...WL ADJUST
WITH MESONET TEMP TRENDS.

/15

.TUL...NONE.

In the hours before

Special weather statement, Apr 10, 1:15 PM CDT, 2 hours 18 minutes before
OKZ054>077-111200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT SUN APR 10 1994

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL COUNTIES
OF EASTERN OKLAHOMA LATE THIS AFTERNOON THROUGH TONIGHT.

A STATIONARY FRONT WILL REMAIN ACROSS NORTHEAST OKLAHOMA THROUGH
TONIGHT.  WARM...MOIST...UNSTABLE AIR SOUTH OF THE FRONT WILL MOVE
NORTHWARD AND RISE OVER THE FRONT.  AS THAT OCCURS...SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND ARE EXPECTED TO BECOME QUITE
NUMEROUS...WITH A FEW POSSIBLY SEVERE.  THE INITIAL THREAT OF
SEVERE WEATHER WILL BE ALONG AND JUST NORTH OF THE FRONT...OR
GENERALLY NORTH OF INTERSTATE 40...BY LATE AFTERNOON.

WARM AIR ALOFT OVER SOUTHEAST OKLAHOMA WILL INHIBIT MOST
THUNDERSTORM DEVELOPMENT UNTIL LATER THIS AFTERNOON...WHEN SURFACE
TEMPERATURES HAVE BECOME WARMER.  BY TONIGHT...SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY FOR SOUTHEAST OKLAHOMA...WITH A
FEW OF THESE THUNDERSTORMS POSSIBLY SEVERE.

THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...STRONG WINDS ALOFT WILL ALSO PROVIDE THE
POTENTIAL FOR TORNAzDOES FROM A FEW OF THE STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY ACROSS EASTERN OKLAHOMA
LATER THIS AFTERNOON AND TONIGHT.
Special weather statement, Apr 10, 2:13 PM CDT, 1 hour 20 minutes before
OKC113-117-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
210 PM CDT SUN APR 10 1994

..THUNDERSTORMS RAPIDLY DEVELOPING IN NORTH CENTRAL OKLAHOMA...

AT 201 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
TO SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL OKLAHOMA. THIS CLUSTER WAS
BOUNDED BY AREA EXTENDING FROM OKLAHOMA CITY TO ENID TO STILLWATER.
MOVEMENT OF THESE STORMS WAS NORTHEAST AT 45 MILES AN HOUR.

THE LEADING EDGE OF THIS CLUSTER OF STORMS WILL MOVE INTO PAWNEE COUNTY
BY 230 PM. FREQUENT LIGHTNING...HAIL AND STRONG WINDS WILL BE LIKELY
WITH THESE STORMS.

RESIDENTS IN PAWNEE AND OSAGE COUNTIES SHOULD MONITOR WEATHER CONDITIONS
CLOSELY AND STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER
SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR A LARGE PART OF
NORTHEAST OKLAHOMA UNTIL 8 PM.
Special weather statement, Apr 10, 2:19 PM CDT, 1 hour 14 minutes before
OKZ056>058-061>063-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
145 PM CDT SUN APR 10 1994

...HEAVY RAIN POTENTIAL TONIGHT MAY PRESENT RIVER FLOOD PROBLEMS
   FOR NORTHEAST OKLAHOMA...

THERE IS A POTENTIAL FOR HEAVY RAIN ACROSS NORTHEAST OKLAHOMA
TONIGHT.  THIS IS DUE TO AN ABUNDANCE OF MOIST UNSTABLE AIR AND A
STATIONARY FRONT ACROSS NORTHEAST OKLAHOMA.  SOUTHERLY WINDS WILL
PUSH THE AIR NORTHWARD OVER THE FRONT...AND SHOULD RESULT IN
NUMEROUS SHOWERS AND THUNDERSTORMS FOR MUCH OF THE NIGHT.
POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER
PORTIONS OF NORTHEAST OKLAHOMA BY MONDAY MORNING.

THE NEOSHO RIVER AT COMMERCE IS ALREADY EXPECTED TO CREST 3 FEET
ABOVE FLOOD STAGE BY MONDAY MORNING...FROM RAIN THAT OCCURRED
SATURDAY.  AN ADDITIONAL 1 TO 2 INCHES OF RAIN TONIGHT COULD RESULT
A CREST OF 5 FEET ABOVE FLOOD STAGE AT COMMERCE BY LATE TUESDAY OR
EARLY WEDNESDAY.

AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER SOUTHERN KANSAS AND
NORTHERN OKLAHOMA WOULD ALSO CAUSE THE VERDIGRIS RIVER TO RISE TO
NEAR BANKFULL AT COFFEYFILLE BY MONDAY AFTERNOON...AND TO NEAR OR
JUST ABOVE FLOOD STAGE AT LENAPAH BY MONDAY EVENING.

THE SPRING RIVER AT QUAPAW COULD ALSO BE ADVERSELY AFFECTED BY
HEAVY RAIN.  IF AN ADDITIONAL 1 TO 2 INCHES OF RAIN OCCURS TONIGHT
...THE SPRING RIVER AT QUAPAW COULD RISE TO 2 TO 3 FEET ABOVE FLOOD
STAGE BY MIDDAY MONDAY.

REMEMBER...AT THIS TIME...THE RIVER RISES MENTIONED ABOVE ARE BASED
ONLY ON THE POTENTIAL OF HEAVY RAIN THAT MAY OCCUR TONIGHT.
PERSONS THAT HAVE INTERESTS WHICH COULD BE AFFECTED BY THESE
POTENTIAL RIVER RISES SHOULD CLOSELY MONITOR WEATHER CONDITIONS FOR
THE NEXT 24 HOUR.S.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:39 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee66 min
Apr 10, 12:01 AM CDTSevere Thunderstorm WarningTSATulsa59 min
Apr 10, 12:19 AM CDTSevere Thunderstorm WarningTSARogers41 min
Apr 10, 12:37 AM CDTSevere Thunderstorm WarningTSAOsage38 min
Apr 10, 12:58 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers47 min
Apr 10, 1:04 AM CDTSevere Thunderstorm WarningTSAOsage, Tulsa41 min
Apr 10, 1:33 AM CDTSevere Thunderstorm WarningTSADelaware42 min
Apr 10, 1:40 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers50 min
Apr 10, 2:20 PM CDTSevere Thunderstorm WarningTSAPawnee40 min
Apr 10, 2:50 PM CDTSevere Thunderstorm WarningTSACreek55 min
Apr 10, 2:55 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee65 min
Apr 10, 3:19 PM CDTSevere Thunderstorm WarningTSATulsa56 min
Apr 10, 3:29 PM CDTSevere Thunderstorm WarningTSANowata61 min
Apr 10, 3:49 PM CDTSevere Thunderstorm WarningTSARogers, Washington56 min
Apr 10, 3:57 PM CDTSevere Thunderstorm WarningTSAOsage63 min
Apr 10, 4:01 PM CDTSevere Thunderstorm WarningTSAPawnee44 min
Apr 10, 4:22 PM CDTSevere Thunderstorm WarningTSANowata68 min
Apr 10, 4:38 PM CDTSevere Thunderstorm WarningTSACraig52 min
Apr 10, 4:41 PM CDTSevere Thunderstorm WarningTSAPawnee49 min
Apr 10, 4:47 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa58 min
Apr 10, 4:54 PM CDTSevere Thunderstorm WarningTSAOsage, Washington66 min
Apr 10, 4:57 PM CDTTornado WarningTSAOsage33 min
Apr 10, 5:29 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa46 min
Apr 10, 5:32 PM CDTTornado WarningTSAWashington28 min
Apr 10, 5:41 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee64 min
Apr 10, 5:41 PM CDTSevere Thunderstorm WarningTSAMayes64 min
Apr 10, 5:53 PM CDTSevere Thunderstorm WarningTSAOsage, Washington67 min
Apr 10, 5:56 PM CDTTornado WarningTSANowata49 min
Apr 10, 6:02 PM CDTSevere Thunderstorm WarningTSAOkmulgee, Tulsa46 min
Apr 10, 6:06 PM CDTSevere Thunderstorm WarningTSADelaware54 min
Apr 10, 6:20 PM CDTFlash Flood WarningTSAOsage4 hr
Apr 10, 6:55 PM CDTSevere Thunderstorm WarningTSADelaware39 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.